Submissions and TGA response: paracetamol and ibuprofen: proposed additional advisory statement

13 February 2017

Background

With this consultation, the TGA sought comments on the wording of proposed advisory statements for non-prescription medicines containing a combination of paracetamol and ibuprofen, for inclusion in the next update to the Required Advisory Statements for Medicine Labels (RASML) document.

A number of non-prescription paracetamol/ibuprofen combination products are currently registered on the Australian Register of Therapeutic Goods (ARTG), for use in adults and children from 12 years of age.

In order to promote consistency of the advisory statements on the labels of these products, the TGA Consultation: paracetamol and ibuprofen: proposed advisory statements for medicines proposed that paracetamol/ibuprofen combination medicines will require all of the RASML 3 statements that currently apply for each of the two active ingredients separately (in a Schedule 3 or Schedule 2 medicine), with some additions and amendments in line with those that have been required for the currently registered products, as follows:

Do not give to children under 12 years of age.

Adults: Keep to the recommended dose. Do not take this medicine for longer than a few days at a time unless advised to by a doctor.

Children and adolescents: Keep to the recommended dose. Do not give this medicine for longer than 48 hours at a time unless advised to by a doctor.

Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.

Do not use if you are pregnant or likely to become pregnant.

Do not use if you have a stomach ulcer.

Do not use if you have impaired kidney function.

Do not use if you have heart failure.

Do not use if you are allergic to ibuprofen or other anti-inflammatory medicines.

If you get an allergic reaction, stop taking and see your doctor immediately.

Unless a doctor has told you to, do not use if you have asthma.

Unless a doctor has told you to, do not use if you are aged 65 years or over.

Do not take with other products containing paracetamol, ibuprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly, unless advised to do so by a doctor or pharmacist.

If an overdose is taken or suspected, ring the Poisons Information Centre (Australia 13 11 26, New Zealand 0800 764 766) or go to hospital straight away even if you feel well because of the risk of delayed, serious liver damage.

Further background and reasons for the proposed requirements are set out in the original consultation document.

In particular, the new warning 'Do not use if you are ... likely to become pregnant' was proposed on the basis of the September 2016. TGA safety review, which concluded that there is a known association between use of non-aspirin NSAIDs, including ibuprofen, and increased risk of miscarriage, particularly when the medicine is taken close to the time of conception.

Submissions received

The TGA would like to thank the respondent who has made the following submission in response to the Consultation: paracetamol and ibuprofen: proposed advisory statements for medicines:

How to access a pdf document

Summary of issues reported and TGA response

The following sets out in brief the broad issues identified from the submission and the TGA's response.

1. Comment on the proposed statements

The respondent supported the proposed statements, but considered that the intent of the wording 'Do not use if likely to become pregnant' may not be understood by the target consumer population. It was suggested that the intent of the statement would be clearer if the word 'planning' or 'trying' was used instead of 'likely'.

TGA response

The TGA agrees that the wording '...likely to become pregnant' may be unclear. It is possible that this wording may be misunderstood to mean all women of childbearing age, including in the years and months before there is any potential for pregnancy.

The TGA safety review does not indicate that the risk extends to use of NSAIDs in the years and months before a woman starts actively trying to become pregnant. The review noted that the statistical association was greatest when the medicine was taken close to the time of conception, and that the association between NSAID use and early miscarriage is biologically plausible because '...prostaglandin inhibition is thought to interfere with embryo implantation leading to abnormal implantation that predisposes an embryo to miscarriage' and additionally 'it is postulated that non-aspirin NSAID use may impact on placental perfusion and circulation, increasing the risk of foetal demise'. The review does not indicate any evidence of risk that extends to use of NSAIDs in the years and months before a woman starts actively trying to become pregnant.

Women who are actively trying to become pregnant are the primary intended target for this advisory statement, so the TGA considers that the proposed wording '... trying to become pregnant' would be appropriate.

The word 'trying' is a plain English term that should be readily understood.

Therefore, in response to the respondent feedback, the RASML advisory statement n regards to use in pregnancy will be amended as follows (the underlining will not be used in the RASML):

Do not use if you are pregnant or trying to become pregnant.

2. Other issues

Summary of issues

  1. Comment in relation to requirements for paediatric 'minimum age' statements: The respondent noted a potential for conflict between the requirements of the ARGOM Appendix 5: Guidelines on OTC applications for specific substances - Paediatric Products and the Labelling Order/RASML in relation to the location of the statement 'Do not give to children under 12 years of age'.

    Therapeutic Goods Order No. 92 Standard for labels of non-prescription medicines (TGO 92) requires these statements to be located under the 'Warnings' heading in the Critical Health Information panel (before the Directions for Use). Therefore, the respondent recommended removal of any 'location requirements' or implied requirements that are included in the ARGOM in order to:

    • avoid the potential for conflict with the corresponding requirements of TGO 92;
    • avoid the possibility of sponsors being required to include the children's dosing advisory statement twice on labels - once in the Directions for use and once with the Warning statements; and
    • ensure consistency of location of this type of statement across all NSAID labels (and any other substances for which such statements are required)'.
  2. Timeframe for implementation: There were no objections to the proposed timeframe for inclusion of the additional statement in the RASML.

TGA response

  1. Comments in relation to requirements for the location of paediatric 'minimum age' statements: These comments will be forwarded to the appropriate area of TGA for consideration independently of this current consultation.
  2. Timeframe for implementation: As indicated in the consultation, it is proposed that the new requirements will come into effect as part of RASML 4 (Schedule 2 to the next edition of the Medicines Advisory Statements Specification) on 1 January 2019.

Final proposal: Advisory statements for paracetamol and ibuprofen

The following advisory statements will be included in the Required Advisory Statements for Medicine Labels (RASML) document when it is next updated.

1. Proposed new RASML entry for paracetamol (in combination with ibuprofen)
Column 1
Substance
Column 2
Conditions
Column 3
Required Statements
Paracetamol In combination with ibuprofen, in medicines for oral use
  • Do not give to children under 12 years of age.
  • Adults: Keep to the recommended dose. Do not take this medicine for longer than a few days at a time unless advised to by a doctor.
  • Children and adolescents: Keep to the recommended dose. Do not give this medicine for longer than 48 hours at a time unless advised to by a doctor.
  • Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if you are pregnant or trying to become pregnant.
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to ibuprofen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless a doctor has told you to, do not use if you are aged 65 years or over.
  • Do not take with other products containing paracetamol, ibuprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly, unless advised to do so by a doctor or pharmacist.
  • If an overdose is taken or suspected, ring the Poisons Information Centre (Australia 13 11 26, New Zealand 0800 764 766) or go to hospital straight away even if you feel well because of the risk of delayed, serious liver damage.
2. Proposed new RASML entry for ibuprofen (in combination with paracetamol)
Column 1
Substance
Column 2
Conditions
Column 3
Required Statements
Ibuprofen In combination with paracetamol, in medicines for oral use
  • Do not give to children under 12 years of age.
  • Adults: Keep to the recommended dose. Do not take this medicine for longer than a few days at a time unless advised to by a doctor.
  • Children and adolescents: Keep to the recommended dose. Do not give this medicine for longer than 48 hours at a time unless advised to by a doctor.
  • Excessive use can be harmful and increase the risk of heart attack, stroke or liver damage.
  • Do not use if you are pregnant or trying to become pregnant.
  • Do not use if you have a stomach ulcer.
  • Do not use if you have impaired kidney function.
  • Do not use if you have heart failure.
  • Do not use if you are allergic to ibuprofen or other anti-inflammatory medicines.
  • If you get an allergic reaction, stop taking and see your doctor immediately.
  • Unless a doctor has told you to, do not use if you have asthma.
  • Unless a doctor has told you to, do not use if you are aged 65 years or over.
  • Do not take with other products containing paracetamol, ibuprofen, aspirin or other anti-inflammatory medicines or with medicines that you are taking regularly, unless advised to do so by a doctor or pharmacist.
  • If an overdose is taken or suspected, ring the Poisons Information Centre (Australia 13 11 26, New Zealand 0800 764 766) or go to hospital straight away even if you feel well because of the risk of delayed, serious liver damage.